Hail, Cass
- When
- August 26, 2:35 PM CST
- Where
- Cass County, 1.17 mi SW of Fargo
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.860, -96.800
Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms flared up across southern Cass County (North Dakota) on the afternoon of August 26th, dropping some large hail. After a several hour break, another storm intensified and dropped large hail over north central Becker and southern Mahnomen counties in Minnesota. Then after 8 pm CDT, a line of storms from north central North Dakota spread into the Devils Lake region. These storms produced damaging wind gusts. After 9 pm CDT, another line of storms formed ahead of the Devils Lake line, and these also tracked to the east. This line brought hail and damaging wind gusts to the Valley City and Grand Forks areas. Eventually, both lines of storms moved into the central and northern Red River Valley, then progressed into northwest Minnesota. As they did, they continued to produce damaging winds. Within the lines, several long track tornadoes also formed. Both of these occurred from the northeast corner of Norman County up toward the Lower Red Lake in Minnesota. Quite a bit of tree damage resulted along this track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 26, 1:47 PM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 247 PM CDT Sun Aug 26 2018 .SHORT TERM...(This evening through Monday) Issued at 247 PM CDT Sun Aug 26 2018 Watching ongoing convection, so will keep the discussion brief. Seeing intensifying activity over far southeast ND right now, with satellite imagery correlating the growing clouds. SPC put out a mesoscale discussion a short while ago, talking about a potential watch for the southern third of our FA. This growing convection may push this watch into a quick reality. Latest HRRR runs have been showing other activity firing over the Red River Valley by 8 to 9 pm, and lasting until just past midnight. They no longer show any activity pushing in from western ND. So will see how things play out tonight. .LONG TERM...(Monday night through Sunday) Issued at 247 PM CDT Sun Aug 26 2018 Rain chances return Monday night into early Tuesday across the area as a shortwave trough moves into the region and a low pressure system skirts by to the south through the Central Plains. With little instability present on the cool side of this system, suspect this will be mainly shower activity with perhaps some embedded thunder. For Tuesday through Thursday, expect quiet and dry weather. Temperatures will be notably cooler Tuesday and Wednesday as the upper trough axis swings through the Plains and dry northwest flow aloft develops. A warming trend develops from Wednesday to Friday in warm air advection ahead of a system moving through the Canadian Plains. After a breezy day Thursday amidst pressure gradient winds, chances for showers and thunderstorms develop Thursday night through Friday night as a shortwave trough aloft and surface front pass through the Northern Plains. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1254 PM CDT Sun Aug 26 2018 Difficult set of TAFs to write, as confidence in how any storms develop tonight is low. Many of the latest high resolution model runs show development around 9 pm, with the activity moving east- northeast. Therefore, the window for any storms may be more in the 9 pm to 2 am time frame. However, trying to be exact with where and when with a low confidence forecast does not work very well. So have stuck in the best guess at this point. Any storms will bring the potential for lower vsbys and ceilings. Did not have much time to look at the last 12 hours of the TAFs. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && SHORT TERM...Godon LONG TERM...BP AVIATION...Godon
Hazardous Weather Outlook National Weather Service Grand Forks ND 657 AM CDT Sun Aug 26 2018 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-271200- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh County- 657 AM CDT Sun Aug 26 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight The risk of severe thunderstorms increases this evening into the overnight hours, mainly in the 7 pm Sunday to 2 am Monday period. Upper level short wave entering northwest North Dakota mid to late afternoon will help develop thunderstorms in western North Dakota, while a surface boundary should be located near the South Dakota border and may focus thunderstorm development in that area too very late afternoon and early this evening. Storms will become a larger rain and thunderstorm complex as it moves east thru the area during the late evening. Hail and wind are the main threats, but there is some potential for tornadoes near the surface boundary in southern North Dakota. .DAYS TWO THROUGH SEVEN...Monday through Saturday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. dtr
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
953 AM CDT SUN AUG 26 2018
MNZ029-NDZ052-053-261530-
Wilkin MN-Sargent ND-Richland ND-
953 AM CDT SUN AUG 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WILKIN...RICHLAND AND
EASTERN SARGENT COUNTIES UNTIL 1030 AM CDT...
At 953 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near De Lamere to near Hamlin to near Veblen.
Movement was east at 55 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Wahpeton, Breckenridge, Hankinson, Lidgerwood, Wyndmere, Fairmount
and Mooreton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4594 9740 4610 9738 4626 9738 4650 9654
4602 9654 4602 9658 4593 9656
TIME...MOT...LOC 1453Z 253DEG 47KT 4622 9724 4613 9724 4593 9727
BPThe Fargo/Grand Forks radar (KMVX), 84 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
10 thunderstorm wind, 3 hail. Local standard time, as filed.
The wind gust was measured by a RAWS station.
The wind gust was measured by a North Dakota DOT RWIS site.
Six inch diameter branches were blown down.
The wind gust was measured by a personal weather station.
The wind gust was measured at the Cavalier airport.
Several 3 to 6 inch diameter trees and branches were snapped across the south end of the city of Grand Forks.
The wind gust was measured by a personal weather station.
A large tree was blown down.
Strong winds blew down trees and branches, which knocked out power for most of Pembina. A semi south of town was also tipped over in the northbound lane of Interstate 29.
The wind gust was measured by a North Dakota DOT RWIS sensor along Interstate 29.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2018Every state in 2018This day in weather historyWarnings in North Dakota, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 772110, 772106, 772108, 772109, 772115, 772112, 775457, 772113, 772116, 772118, 772119, 772121, 772122.